Alert archive / Nevada / High Wind Watches in 2008

High Wind Watch 3, NWS Reno, NV

February 28, 20084 counties in Nevada; Mono County, California

NWS Reno, NV issued this high wind watch at Feb 28, 2008, 2:30 PM PST for 4 counties in Nevada; Mono County, California. It took effect at Feb 29, 2008, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 28, 2008, 2:30 PM PST (22:30 UTC)
In effect from
Feb 29, 2008, 10:00 PM PST
Expired
Feb 29, 2008, 3:08 PM PST
In force
Issued by
NWS Reno, NV

Counties Mono County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 62 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2008-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2008-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 282230
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
230 PM PST THU FEB 28 2008

NVZ003-291200-
/O.NEW.KREV.HW.A.0003.080301T0600Z-080301T1500Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE
230 PM PST THU FEB 28 2008

...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING. 

A STRONG COLD FRONT WILL MOVE THROUGH THE RENO AND CARSON CITY
AREAS SATURDAY MORNING. SOUTHWEST WINDS WILL INCREASE AHEAD OF
THE FRONT FRIDAY EVENING AND LAST UNTIL THE FRONT PASSES SATURDAY
MORNING. SPEEDS OF 20 TO 40 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE.
WIND GUSTS TO 80 MPH ARE POSSIBLE IN THE FOOTHILLS AND WIND PRONE
AREAS. AT THIS TIME...IT APPEARS THE STRONGEST WINDS WILL REMAIN
IN THE WIND PRONE AREAS.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR STRONG DAMAGING
WINDS TO AFFECT THE AREA. CONTINUE TO MONITOR THE LATEST FORECASTS
AT WEATHER.GOV/RENO.

$$

CAZ073-291200-
/O.NEW.KREV.HW.A.0003.080301T0900Z-080301T2000Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES
230 PM PST THU FEB 28 2008

...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY MORNING. 

A STRONG COLD FRONT WILL MOVE THROUGH MONO COUNTY SATURDAY
MORNING. SOUTHWEST WINDS WILL INCREASE AHEAD OF THE FRONT FRIDAY
NIGHT AND LAST UNTIL THE FRONT PASSES SATURDAY MORNING. SPEEDS OF
20 TO 40 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE. WIND GUSTS TO 80
MPH ARE POSSIBLE IN WIND PRONE AREAS SUCH AS CROWLEY LAKE. 

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR STRONG DAMAGING
WINDS TO AFFECT THE AREA. CONTINUE TO MONITOR THE LATEST FORECASTS
AT WEATHER.GOV/RENO.

$$

JHW

HTTP://WEATHER.GOV/RENO
2 follow-up statements
000 
WWUS75 KREV 291134
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
334 AM PST FRI FEB 29 2008

NVZ003-010000-
/O.CON.KREV.HW.A.0003.080301T0600Z-080301T1500Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE
334 AM PST FRI FEB 29 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY MORNING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY MORNING. 

A STRONG COLD FRONT WILL MOVE THROUGH THE RENO AND CARSON CITY
AREAS SATURDAY MORNING. SOUTHWEST WINDS WILL INCREASE AHEAD OF
THE FRONT FRIDAY NIGHT AND LAST UNTIL THE FRONT PASSES SATURDAY
MORNING. SPEEDS OF 20 TO 35 MPH WITH GUSTS TO 60 MPH ARE
POSSIBLE...WITH LOCAL WIND GUSTS TO 80 MPH POSSIBLE IN THE
FOOTHILLS AND WIND PRONE AREAS. AT THIS TIME...IT APPEARS THE
STRONGEST WINDS WILL REMAIN IN WIND PRONE AREAS.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR STRONG DAMAGING
WINDS TO AFFECT THE AREA. CONTINUE TO MONITOR THE LATEST FORECASTS
AT WEATHER.GOV/RENO.

$$

CAZ073-010000-
/O.CON.KREV.HW.A.0003.080301T0900Z-080301T2000Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES
334 AM PST FRI FEB 29 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY MORNING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY MORNING. 

A STRONG COLD FRONT WILL MOVE THROUGH MONO COUNTY SATURDAY
MORNING. SOUTHWEST WINDS WILL INCREASE AHEAD OF THE FRONT FRIDAY
NIGHT AND LAST UNTIL THE FRONT PASSES SATURDAY MORNING. SPEEDS OF
20 TO 40 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE. WIND GUSTS TO
80 MPH ARE POSSIBLE IN WIND PRONE AREAS SUCH AS CROWLEY LAKE.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR STRONG
DAMAGING WINDS TO AFFECT THE AREA. CONTINUE TO MONITOR THE LATEST
FORECASTS AT WEATHER.GOV/RENO.

$$


HTTP://WEATHER.GOV/RENO
000 
WWUS75 KREV 292308
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
308 PM PST FRI FEB 29 2008

NVZ003-011300-
/O.UPG.KREV.HW.A.0003.080301T0600Z-080301T1500Z/
/O.NEW.KREV.HW.W.0003.080301T0800Z-080301T1500Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE
308 PM PST FRI FEB 29 2008

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM PST
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

A STRONG COLD FRONT WILL MOVE THROUGH THE RENO AND CARSON CITY
AREAS SATURDAY MORNING. SOUTHWEST WINDS WILL INCREASE AHEAD OF
THE FRONT LATE TONIGHT AND LAST UNTIL THE FRONT PASSES SATURDAY
MORNING. SPEEDS OF 20 TO 35 MPH WITH GUSTS TO 60 MPH ARE
EXPECTED...WITH LOCAL WIND GUSTS TO 80 MPH IN THE FOOTHILLS AND
WIND PRONE AREAS. THE STRONGEST WINDS WILL REMAIN LOCALIZED WITH
MUCH LIGHTER SPEEDS IN SHELTERED AREAS AND VALLEY LOCATIONS.

DAMAGE TO TREES...POWER LINES AND PROPERTY IS LIKELY WITH WINDS
OF THIS MAGNITUDE.  DRIVING WILL BECOME HAZARDOUS FOR HIGH
PROFILE VEHICLES...ESPECIALLY ON HIGHWAY 395 AND HIGHWAY 50. USE
EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.

$$

CAZ073-011300-
/O.UPG.KREV.HW.A.0003.080301T0900Z-080301T2000Z/
/O.NEW.KREV.HW.W.0003.080301T1200Z-080301T1800Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES
308 PM PST FRI FEB 29 2008

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 10 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 10 AM PST SATURDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

A STRONG COLD FRONT WILL MOVE THROUGH MONO COUNTY SATURDAY
MORNING. SOUTHWEST WINDS WILL INCREASE AHEAD OF THE FRONT LATE
TONIGHT AND LAST UNTIL THE FRONT PASSES SATURDAY MORNING. SPEEDS
OF 20 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. WIND GUSTS TO
80 MPH ARE POSSIBLE IN WIND PRONE AREAS SUCH AS NEAR BRIDGEPORT
AND CROWLEY LAKE.

DAMAGE TO TREES...POWER LINES AND PROPERTY IS LIKELY WITH WINDS
OF THIS MAGNITUDE.  DRIVING WILL BECOME HAZARDOUS FOR HIGH
PROFILE VEHICLES...ESPECIALLY ON HIGHWAY 395. USE EXTRA CAUTION
AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.

$$

CAZ071-072-NVZ002-011300-
/O.NEW.KREV.WI.Y.0005.080301T0800Z-080301T1500Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD...
SIERRAVILLE...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...
MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
308 PM PST FRI FEB 29 2008

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM PST SATURDAY. 

A STRONG COLD FRONT WILL MOVE THROUGH THE NORTHERN SIERRA AND
LAKE TAHOE REGION SATURDAY MORNING. SOUTHWEST WINDS WILL INCREASE
AHEAD OF THE FRONT LATE TONIGHT AND LAST UNTIL THE FRONT PASSES
SATURDAY MORNING. SPEEDS OF 15 TO 30 MPH WITH GUSTS TO 50 MPH ARE
EXPECTED. LOCALLY HIGHER GUSTS ARE POSSIBLE IN WIND PRONE AREAS
SUCH AS ALONG HIGHWAY 395 NEAR SUSANVILLE.

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.  

$$

NVZ001-011300-
/O.NEW.KREV.WI.Y.0005.080301T1200Z-080301T1800Z/
MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
MINA...SCHURZ
308 PM PST FRI FEB 29 2008

...WIND ADVISORY IN EFFECT FROM 4 AM TO 10 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 4 AM TO 10 AM PST SATURDAY. 

A STRONG COLD FRONT WILL MOVE THROUGH WESTERN NEVADA SATURDAY
MORNING. SOUTHWEST WINDS WILL INCREASE AHEAD OF THE FRONT LATE
TONIGHT AND LAST UNTIL THE FRONT PASSES SATURDAY MORNING. SPEEDS
OF 15 TO 25 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. LOCALLY HIGHER
GUSTS ARE POSSIBLE IN WIND PRONE AREAS SUCH AS ALONG HIGHWAY 95
NEAR WALKER LAKE.

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.  

$$
JORDAN

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Feb 28, 2:32 AM PST, 11 hours 58 minutes earlier.

Area forecast discussion, Feb 28, 2:32 AM PST, 11 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
232 AM PST THU FEB 28 2008

.SHORT TERM...
WEAK HIGH PRESSURE BUILDING IN AT THE SURFACE SHOULD BRING AROUND 2
TO 5 DEGREES OF COOLING TO MUCH OF THE REGION TODAY AS COMPARED WITH
WEDNESDAY. TEMPS REBOUND FRIDAY ABOUT THE SAME AMOUNT AS THEY FELL
FROM WEDNESDAY TO THURSDAY...WITH HIGHS TOPPING OUT IN THE UPPER 50S
TO MID 60S FOR THE LOWER ELEVATIONS. SATURDAY...A COLD FRONT SWINGS
THROUGH TO KNOCK HIGHS BACK DOWN TO AROUND AVERAGE.

PRECIP WISE...SLIGHT CHANCE TO CHANCE POPS NORTH OF HIGHWAY 50 ARE
STILL ADVERTISED... ALTHOUGH ANY PRECIP SHOULD REMAIN VERY LIGHT
WITH MOST OF THE ENERGY MISSING TO THE NORTH AND EAST OF THE CWA.
SNYDER

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
THERE CONTINUES TO BE A GENERAL CONSENSUS OF WEST COAST/EAST PACIFIC
RIDGE AND INLAND TROUGH. SHORTWAVES WOULD PASS MAINLY NORTH AND EAST
OF AREA IN THIS PATTERN WITH THE MAIN EFFECT BEING A SLIGHT COOLING
TUESDAY AND WEDNESDAY UNDER NORTHEAST FLOW. THE ECMWF/CANADIAN TRY
AGAIN TO CLOSE UPPER LOW SOMEWHERE OVER THE SOUTHWEST U.S. BY END OF
PERIOD ALTHOUGH THE GFS MAINTAINS MORE RIDGE. AT THIS TIME EITHER
SCENARIO WOULD BIAS TOWARD DRY FOR THE SIERRA AND WESTERN NEVADA AND
THUS FORECAST WAS LEFT DRY ONCE MORE DURING THE EXTENDED. OTHERWISE
TEMPERATURES ABOVE NORMAL ESPECIALLY MONDAY WILL COOL A FEW DEGREES
AT MIDWEEK. HOHMANN
&&

.AVIATION...
ONLY PATCHY FOG IN THE SIERRA VALLEYS THIS MORNING AS TROUGH AND
EAST FLOW DISRUPT BOUNDARY LAYER. OTHERWISE VFR WITH LIGHT WIND FLOW
THROUGH THIS EVENING. HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

Nearby

High Wind Watches in Nevada, 2008High Wind Watches in California, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.